Hail, Murray
- When
- August 24, 7:32 AM CST to 7:39 AM CST
- Where
- Murray County, 1.49 mi E of Avoca
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.950, -95.640
A large outflow boundary from a late night convective complex across northeast South Dakota and west central MN pushed southward, and interacted with a strong low-level jet. With steep mid-level lapse rates present, convective initiation resulted in intense updrafts along the boundary which produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A large outflow boundary from a late night convective complex across northeast South Dakota and west central MN pushed southward, and interacted with a strong low-level jet. With steep mid-level lapse rates present, convective initiation resulted in intense updrafts along the boundary which produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 24, 5:46 AM CST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
646 AM CDT Tue Aug 24 2021
.SHORT TERM...(Today and Tonight)
Issued at 433 AM CDT Tue Aug 24 2021
Large complex of storms north of the area this morning will put out
an outflow which will leak to just south of the Highway 14 corridor
this morning, with just a temporary influx of recycled cooling and
drying, along with winds shifting briefly to the north/northeast.
Elsewhere, the feeding low-level jet inducing a smattering of
elevated showers/thunderstorms across southwest MN, which will lift
away during the early morning hours. Another storm has been
wandering through northern NE, set off a heat burst at KVTN, and now
will likely follow the predecessors and weaken heading out of the
better elevated instability and into the drier airmass with the EML
poised to the east.
Today will be another warm and very humid day, as a wave moves out
of the Canadian Rockies and along the International Border. Low-
level jet will weaken during the morning and veer as the complex
passes by mostly to the northeast of the area, likely clipping areas
around KMML/KTKC with a very early day risk of thunder. While could
see the southern end of an area of gusty outflow winds, the severe
threat with this feature looks to remain north of the area. The
other area today to watch will be those areas near NE with presence
of the elevated mixed layer and some mid-level moisture. There is
always the risk in this pattern of a random accas shower/storm
popping up, but usually like to see the mid-level lapse rate closer
to 9C/km instead of 8-8.5C/km. Nevertheless, even with the rising
heights into the afternoon, should at least see a scattered mid-
level deck spread in across far southeast SD, northeast NE and into
northwest IA, and will have to monitor to see if any precip with a
very small positive area can actually make it through the warm/dry
layer as precipitation during the early to mid afternoon. Impact of
this could be to gnaw away at what appears to be a formidable cap to
surface-based convection, from 200-300 J/kg depending on what one
believes, through a fairly deep 200 hPa layer.
It will be this environment of a strong cap which the approaching
frontal boundary moves into far southeast SD by late afternoon into
very early evening. At this point, may be a stretch to expect
development along the boundary, but cannot fully rule out if cap is
weakened by mid-level showers, or if temps further south along the
boundary in NE reach much warmer and actually heat out to start
development along the boundary. The area remains in a marginal risk
of severe storms today, and it cannot be stated enough that this is
a conditional risk. Should storms develop, the mean MLCAPE is a
fairly thick 2000-2500 J/kg, with appreciable DCAPE, but shear on
the southern edge of the westerlies only 30-35 kts. Convective mode
may be a bit messy, but a somewhat more normal direction suggests at
least odds to keep more isolated. Potential for upscale growth into
bowing segments in play as well, and the 0-3km shear is even more
normal especially from the lower Mo River into northwest Iowa, so
mesovortices also a possibility. Best stated as a remote chance for
hail up to golf ball size, winds to 75 mph and a brief tornado from
very late afternoon into the evening hours, and primarily areas
south of I-90 in far southeast SD into northwest IA.
Otherwise, through the day, will start to see heating out and
moisture levels underestimated in most models beneath the warm layer
aloft, so have gone closer to NBM 90th percentile, with the strong
exception of areas where the wind shift will move in to the west,
staring later this morning. Mean mixed layer dew points here will
drop into the upper 40s and 50s during the day as wind swings around
northwest to north. Fire danger looks to be at least high, but is
close to reaching very high if temps warm a bit more than expected
with humidity 20-25 percent. Further east, the lid on high dewpoints
along with expected warming will drive the heat index into the 90s
to just over 100 degrees this afternoon. Have gone ahead of issued a
small heat advisory for portions of far southeast SD, northeast NE
and the Sioux City area of northwest Iowa with several hours of the
heat/high dew points leading to heat indices above 100 degrees.
Tonight, after convection winds down, will see much drier air slowly
spread in northwest to southeast behind the front. Winds in blends
look a bit anemic, and boosted closer to 90th percentile to account
for advection. Some mugginess holding on toward U.S. 20 in IA,
otherwise a more comfortable night shared by most as temps fall to
upper 50s to mid 60s.
.LONG TERM...(Wednesday through Monday)
Issued at 433 AM CDT Tue Aug 24 2021
Likely one of the only truly quiet periods in what looks like
several days of unsettled weather will be on Wednesday. Cooler and
stabilizing low-level airmass settles southward as the frontal
boundary is likely driven toward a more southern end of model
distributions into KS/MO. Several members show an increase in mid-
level frontogenesis in entrance of exiting jet streak and exit of
approaching jet stretching out along U.S. 14 in the afternoon,
which given the very dry low-levels, would expect to be only a
cloud signal. Some solutions are trying a few showers, and that
would not be impossible with a 8-9C/km mid-level lapse rate poised
just south of this area. Mostly 80s for highs, with some upper
70s east central SD into southwest MN, a bit on the higher side of
the distribution.
A wave will begin to push out into the western Plains on Wednesday
night, increasing the low-level jet. Very unstable air aloft to the
south above the frontal surface, leading to high potential
instability. Storms also likely to initiate west during the evening
and translate eastward. Much latitudinal variation in where
convection is expected to blossom especially later Wednesday night,
likely a result of the broad and fairly gradual frontal slope from
NE to northern SD. As flow impinges on the east-west boundary,
should see expanding coverage of elevated storms. With steep lapse
rates and decent directional shear, elevated supercells are possible
with potential for hail up to 2 inches in diameter. Marginal risk
for severe seems in order, as location and coverage remains a
question at this point.
Unsettled conditions continue into the weekend, with stronger wave
moving out Thursday night, and another around later Saturday. Where
boundaries end up with set up the potential for severe as well as
areas of heavy rainfall. Much will be determined as the earlier
events shape the resting places of important features. However,
with the persistence of the southwest flow aloft and the available
moisture and instability, it is important to keep up to date on the
day-to-day changes. A marginal risk is already in play on Thursday.
In terms of rainfall, distributions have some fairly burly amounts,
but a tremendous variance in amounts as well. Certainly potential
for heavy rainfall, starting as early as Wed night/Thursday.
At least after stronger trough passage, should quiet down and dry
out on Sunday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 645 AM CDT Tue Aug 24 2021
Tail end of a complex of thunderstorms with surface wind gusts to
around 35-40 kts will push through the remainder of southwest MN
by 13z, leaving behind a fairly stout and stable outflow pool down
to around KEST to KFSD before synoptic set up slows and stalls.
Could see a little MVFR to just north of KFSD through 14z, but a
stronger secondary push toward KHON will spread in a couple hours
of broken ceilings, with heights likely in MVFR range. In terms of
later day convection, confidence in development is lacking to
place thunder in KFSD/KSUX forecasts. If any storms manage to
develop along the frontal boundary after around 22-23z, there
would be a threat for severe.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 1 PM this afternoon to 6 PM CDT this evening
for SDZ065-066-068>071.
MN...NONE.
IA...Heat Advisory from 1 PM this afternoon to 6 PM CDT this evening
for IAZ020-031.
NE...Heat Advisory from 1 PM this afternoon to 6 PM CDT this evening
for NEZ013-014.
&&
SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...ChapmanHazardous Weather Outlook National Weather Service Sioux Falls SD 551 AM CDT Tue Aug 24 2021 IAZ001>003-012>014-021-022-032-MNZ080-081-089-090-097-098-SDZ061-062- 067-251100- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Cherokee-Buena Vista-Ida- Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-McCook-Minnehaha- Lincoln- 551 AM CDT Tue Aug 24 2021 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota and southeast South Dakota. .DAY ONE...Today and tonight. A small chance exists by very late afternoon and evening for isolated to scattered thunderstorms to develop along a frontal boundary. If storms manage to break the cap along the front, storms would have a good probability of becoming quickly severe with hail up to golf ball size and wind gusts to 75 mph possible. Areas south of a Yankton to Spencer Iowa line will also have a risk for a brief tornado. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Severe storms with areas of heavy rainfall will be possible at times from Thursday through Saturday. Details on location or timing are unclear at this time, so keep up on the forecast as conditions evolve. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 5 pm and midnight. IAZ020-031-NEZ013-014-SDZ065-066-068>071-251100- Plymouth-Woodbury-Dixon-Dakota-Hutchinson-Turner-Bon Homme-Yankton- Clay-Union- 551 AM CDT Tue Aug 24 2021 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. Afternoon heat index values will climb to a dangerous 100 to 105 degrees. A small chance exists by very late afternoon and evening for isolated to scattered thunderstorms to develop along a frontal boundary. If storms manage to break the cap along the front, storms would have a good probability of becoming quickly severe with hail up to golf ball size and wind gusts to 75 mph possible. Areas south of a Yankton to Spencer Iowa line will also have a risk for a brief tornado. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Severe storms with areas of heavy rainfall will be possible at times from Thursday through Saturday. Details on location or timing are unclear at this time, so keep up on the forecast as conditions evolve. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. MNZ071-072-SDZ038>040-050-052>060-063-064-251100- Lincoln-Lyon-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-Charles Mix-Douglas- 551 AM CDT Tue Aug 24 2021 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms will move through parts of southwest Minnesota early this morning, producing wind gusts of 35 to 45 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Severe storms with areas of heavy rainfall will be possible at times from Thursday through Saturday. Details on location or timing are unclear at this time, so keep up on the forecast as conditions evolve. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Sioux Falls radar (KFSD), 96 km away, was scanning. The volume nearest the first event began at 13:32 UTC.
5 hail. Local standard time, as filed.
Dime to quarter sized hail was falling at the intersection of County Road 7 and County Road 13.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982289, 982290, 982291, 982292, 982293.